Colorado, 2012

Winter Storm and Winter Weather in Colorado, January 15 to 17, 2012

January 15 to 17, 2012 · NWS GJT · 13 events in 13 counties and zones

A vigorous Pacific trough produced significant snowfall and blowing snow in the mountains and some lower elevation areas of western Colorado.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A vigorous Pacific trough produced significant snowfall and blowing snow in the mountains and some lower elevation areas of western Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 15, 3:01 PM MST, 5 hours 59 minutes earlier.

Area forecast discussion, Jan 15, 3:01 PM MST, 5 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
301 PM MST SUN JAN 15 2012

.SHORT TERM /TONIGHT THROUGH TUESDAY/...

RAIN FALLING ACROSS THE SOUTHWEST DESERTS A PROMISING SIGN FOR
WHATS TO COME ACROSS THE SOUTHERN AND CENTRAL MOUNTAINS OVER THE
NEXT 24 HRS AS REMNANTS OF OLD UPPER LEVEL LOW KICK OUT. DECENT
SURGE OF MOISTURE EXPECTED OVER THE NEXT 6 TO 12 HOURS WITH SNOW
BREAKING OUT OVER THE SOUTHERN MOUNTAINS AND ADJACENT VALLEYS
BETWEEN 8 PM AND 3 AM. THIS ACTIVITY WILL SPREAD NORTH THROUGH
EARLY MONDAY...WITH THE CENTRAL AND NORTHERN ZONES BREAKING OUT IN
SNOWFALL BY MIDDAY MONDAY. SPECIFIC HUMIDITIES STILL RUNNING NEAR
3 G/KG AND MODEL QPF AMOUNTS HAVE CONTINUED TO INCREASE ACROSS
PORTIONS OF THE SAN JUANS AND WEST ELK MOUNTAINS. THE NAM AND SREF
REMAIN THE MOST AGGRESSIVE WITH QPF VALUES AND WITH SUFFICIENT SW
TO W FLOW RUNNING NEAR 30 KTS...SHOULD SEE DECENT SNOWFALL
AMOUNTS. HAVE WENT AHEAD AND UPGRADED THE SW SAN JUANS AND WEST
ELKS TO WINTER STORM WARNINGS FOR OVER A FOOT OF NEW SNOW AS
INTENSE PERIOD OF HEAVY SNOWFALL EXPECTED. THIS WILL CREATE A
GREATER IMPACT ON COMMUTERS AND PLOW DRIVERS...SO FEEL UPGRADE IS
WARRANTED IN THIS SITUATION.

SECOND PIECE OF ENERGY ARRIVES FROM THE NORTHWEST LATE MONDAY
AFTERNOON AS ANOTHER PAC SHRTWV DROPS INTO THE REGION...WITH A
STRONG SFC FRONT RIDING ALONG WITH IT. THIS FRONT WILL BRING A
SHOT OF HEAVY SNOWFALL TO THE NORTHERN ZONES DURING THE LATE
AFTERNOON AND EVENING HOURS...WITH THE FLAT TOPS...PARK AND GORE
RANGES THE HARDEST HIT FROM THIS SYSTEM. EXPECT SOLID ADVISORY
LEVEL SNOWFALL IN THIS AREA...SO NO CHANGES THERE.

VALLEY PRECIP WILL AGAIN BE DIFFICULT TO CALL IN MOST
AREAS...ALTHOUGH FAIRLY PERSISTENT UPSLOPE COMPONENT ACROSS THE
SOUTHWEST VALLEYS FROM DURANGO EAST TO PAGOSA SPRINGS WILL BE
SUFFICIENT FOR ADVISORY LEVEL SNOW. GOOD ADDITION TO THE
HIGHLIGHTS MADE BE EARLIER SHIFTS. REMAINDER OF THE VALLEYS
EXPECTED TO REMAIN UNDER ADVISORY LEVEL SNOWFALL. CONDITIONS CLEAR
OUT AFTER MIDNIGHT MONDAY NIGHT...WITH MUCH COLDER TEMPERATURES
EXPECTED THROUGH TUESDAY.

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...

ABUNDANT MOISTURE WILL BE MOVING INTO THE PACIFIC NW REGION
TUESDAY NIGHT ON THE NOSE OF A 140KT JET CORE. THIS INDICATIVE OF
A DIFFERENT PATTERN THAN WE HAVE SEEN AS OF LATE. OUR CWA WILL SEE
INCREASING MOISTURE BUT JET ENERGY AND BAROCLINIC ZONE WILL REMAIN
WELL TO OUR NORTH WITH ONLY ISOLATED SHOWERS WHICH WILL BE
CONFINED TO THE NRN MTNS. THE STORM ENERGY DESCRIBED ABOVE MOVES
INTO THE NRN ROCKIES WEDNESDAY WHICH WILL HELP TO INCREASE THE
POTENTIAL FOR SNOW OVER OUR NRN MTNS TO THE SCATTERED CATEGORY.

THE PERSISTENT RIDGE THAT HAS BEEN OVER THE WEST GIVES WAY TO A
CONSOLIDATED WEST-NORTHWESTERLY FLOW THAT IS LOADED WITH MOISTURE
AND ENERGY. WITH TIME THIS FLOW SAGS SOUTHWARD AND BEGINS TO
IMPACT OUR CWA...RIGHT NOW ITS LOOKING LIKE THAT WILL BE THURSDAY
NIGHT. BY THIS TIME MOISTURE AND DYNAMICS WILL BE SUFFICIENT TO
PRODUCE WIDESPREAD PRECIP AS DEPICTED BY THE GFS AND EC...HOWEVER
WILL REMAIN CAUTIOUS AND KEEP POPS IN THE SCATTERED CATEGORY FOR
NOW. ANOTHER CONCERN WITH THIS PATTERN WILL BE RISING SNOW LEVELS.
CURRENTLY H7 TEMPS ARE EXPECTED TO WARM TO NEAR FREEZING OVER
WEST-CENTRAL CO BY THURSDAY AFTERNOON RESULTING IN SNOW LEVELS
ABOVE 8500 FEET...WITH RAIN IN THE VALLEYS. BY LATE IN THE WEEKEND
A LONG WAVE TROF BECOMES ESTABLISHED BRINGING COOLING TEMPS BUT A
CONTINUATION OF PRECIP.

&&

.AVIATION /FOR 00Z TAF ISSUANCE/...

VFR CONDITIONS WILL CONTINUE INTO THIS EVENING...BUT DEEPER
MOISTURE WILL BEGIN TO ARRIVE. THE SOUTHERN MOUNTAINS WILL BE
IMPACTED FIRST WITH MTN OBSC ACCOMPANIED BY SNOW SHOWERS
OCCURRING AFTER 03Z. SNOW WILL BECOME MORE WIDESPREAD OVER THE HIGH
COUNTRY AFTER 06Z WITH KPSO...KDRO AND KTEX SEEING MVFR AND
POSSIBLY IFR CONDITIONS DUE TO LOW CIGS AND VIS IN HEAVIER SNOW
SHOWERS. DETERIORATING CONDITIONS WILL SPREAD INTO THE CENTRAL AND
NORTHERN MOUNTAINS AROUND 12Z MONDAY MORNING. LOW CIGS AND VSBY
WITH MVFR AND LOCAL IFR CONDITIONS WILL PERSIST THROUGH MONDAY AT
ALL OF THE WESTERN CO TAF SITES.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT MST
      MONDAY NIGHT FOR ZONES 009-017-018.
     WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT MST
      MONDAY NIGHT FOR ZONE 012.
     WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM MST MONDAY
      FOR ZONE 019.
     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM MST MONDAY
      FOR ZONES 022-023.
     WINTER WEATHER ADVISORY FROM 6 AM MONDAY TO MIDNIGHT MST MONDAY
      NIGHT FOR ZONES 004-010-013.
UT...NONE.

&&

SHORT TERM...JDC
LONG TERM....MC
AVIATION.....MC
Hazardous weather outlook, Jan 15, 5:50 AM MST, 15 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
550 AM MST SUN JAN 15 2012

COZ001>014-017>023-UTZ022>025-027>029-161300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
550 AM MST SUN JAN 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

CLOUDS ON THE INCREASE TODAY FROM THE SOUTH AS A TROUGH TO THE
SOUTHWEST AND A COLD FRONT TO THE NORTHWEST MOVE OVER COLORADO AND
UTAH. PRECIPITATION WILL START LATE TONIGHT INTO EARLY MONDAY
MORNING FAVORING THE SAN JUANS IN RESPONSE TO THE TROUGH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOWFALL IS EXPECTED WITH AMOUNTS RANGING FROM 6 TO 12 INCHES
THROUGH MONDAY NIGHT AS A STRONG COLD FRONT MOVES OVER THE AREA. MANY
WINTER WEATHER ADVISORIES HAVE BEEN ISSUED FOR THE NORTH...CENTRAL
AND SOUTHERN MOUNTAINS INCLUDING THE DURANGO AND PAGOSA SPRINGS
AREA. THE STORM WILL MOVE OUT TUESDAY BUT ANOTHER SERIES OF
IMPULSES WILL MOVE OVER COLORADO AND UTAH STARTING WEDNESDAY
EVENING AND PERSISTING THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter weather, 4 winter storm. Local standard time, as filed.

Winter Storm, Southwestern San Juan Mountains

When
January 15, 9:00 PM MST to January 17, 12:00 AM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Snowfall ranged from 10 to 20 inches across the area. Wind gusts of 25 to 50 mph produced extensive blowing and drifting snow. Locally stronger winds included gusts to 74 mph on Eagle Mountain.

Winter Storm, San Juan River Basin

When
January 16, 12:00 AM MST to 3:00 PM MST
Where
San Juan River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

Snowfall ranged from 5 to 9 inches across the area. Wind gusts of 20 to 30 mph produced localized blowing and drifting snow.

Winter Weather, Four Corners / Upper Dolores River Basin

When
January 16, 12:00 AM MST to 12:00 PM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

Snowfall ranged from 3 to 6 inches across most of the area.

Winter Storm, Animas River Basin

When
January 16, 1:00 AM MST to 3:00 PM MST
Where
Animas River Basin forecast zone
Reported by
Trained Spotter
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

Snowfall ranged from 5 to 8 inches across the area. Wind gusts of 20 to 30 mph produced localized blowing and drifting snow.

Winter Weather, Grand and Battlement Mesas

When
January 16, 1:00 AM MST to 11:00 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Trained Spotter
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Snowfall ranged from 5 to 12 inches across the area. Wind gusts of 30 to 45 mph produced areas of blowing and drifting snow.

Winter Weather, Uncompahgre Plateau and Dallas Divide

When
January 16, 1:00 AM MST to 11:00 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
Trained Spotter
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Snowfall ranged from 5 to 12 inches above the 7500 foot level. Wind gusts of 25 to 50 mph produced extensive blowing and drifting snow.

Winter Weather, Northwestern San Juan Mountains

When
January 16, 1:00 AM MST to January 17, 12:00 AM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Snowfall ranged from 5 to 12 inches across the area. Locally heavier amounts included 14 inches at Lizard Head Pass. Wind gusts of 25 to 50 mph produced extensive blowing and drifting snow. Locally stronger winds included 79 mph on Mount Abrahms.

Winter Weather, Flattop Mountains

When
January 16, 1:00 AM MST to 11:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall ranged from 5 to 11 inches across the area. Wind gusts of 20 to 40 mph produced areas of blowing and drifting snow.

Winter Storm, West Elk and Sawatch Mountains

When
January 16, 2:00 AM MST to January 17, 1:00 AM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Snowfall ranged from 10 to 17 inches across the area. Wind gusts of 25 to 50 mph produced extensive blowing and drifting snow.

Winter Weather, Elkhead and Park Mountains

When
January 16, 5:00 AM MST to January 17, 12:00 AM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall ranged from 5 to 11 inches across the area. Wind gusts of 25 to 40 mph produced areas of blowing and drifting snow.

Winter Weather, Upper Gunnison River Valley

When
January 16, 5:00 AM MST to 12:00 PM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
COOP Observer
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Snowfall ranged from 3 to 4 inches across most of the area.

Winter Weather, Central Colorado River Basin

When
January 16, 6:00 AM MST to 6:00 PM MST
Where
Central Colorado River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall ranged from 2 to 4 inches across most of the area. Wind gusts of 20 to 30 mph produced localized blowing and drifting snow.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
January 16, 7:00 AM MST to 11:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall ranged from 6 to 12 inches across the area. Locally heavier amounts included 14 inches at Buttermilk and Snowmass Ski Areas. Wind gusts of 25 to 40 mph produced areas of blowing and drifting snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355513, 355516, 355523, 355515, 355517, 355518, 355519, 355522, 355514, 355520, 355525, 355524, 355521.